New York, 2009

Flash Flooding and Damaging Winds in New York, August 18, 2009

August 18, 2009 · NWS BGM · 8 events in 5 counties and zones

A cold front approaching from the Great Lakes triggered showers and thunderstorms across the region. Some of the storms produced heavy rain and strong winds, which caused minor flood problems and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front approaching from the Great Lakes triggered showers and thunderstorms across the region. Some of the storms produced heavy rain and strong winds, which caused minor flood problems and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 18, 1:34 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT TUE AUG 18 2009

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE INTO CENTRAL NEW
YORK LATE TONIGHT...AND INTO NORTHERN PENNSYLVANIA BY WEDNESDAY EVENING
...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THIS
FRONT WILL WORK BACK NORTH AS A WARM FRONT ON THURSDAY. UNSETTLED
WEATHER IS EXPECTED ON THURSDAY AND FRIDAY WITH WARM AND HUMID
CONDITIONS SUPPORTING THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED SHRA/TSRA PSBL JUST ABOUT ANYWHERE THIS EVNG BUT XPCT
ACTIVITY TO DIMINISH AFTER SUNSET. STILL CANT RULE OUT ISOLD SVR
LATE THIS AFTN/EARLY EVNG...AND ISOLD GENERIC ACTIVITY OVRNGT
GIVEN PROXIMITY OF FNT AND WEAK EMBEDDED RIPPLES. THE FNT XPCTD TO
SAG INTO NRN PA TMRW...AND RESTRICTED CHC POPS TO THAT AREA ON
WED. LEANED TWDS THE WARMER SIDE OF GUIDANCE FOR TNGT GIVEN XPCTD
TDS (M/U60S).

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
FNT WILL BEGIN TO LIFT NWD LATER WED NGT AS POTENT UPR TROF DIGS
INTO THE CNTRL GTLAKES. STILL SOME DIFFS WITH RESPECT TO DEPTH AND
PROGRESSIVENESS OF THIS TROF. HOWEVER...FCST AREA WILL BE IN FVRBL
AREA FOR SHRA/TSRA BOTH THU AND FRI. MOS GUIDANCE LOOKED OK FOR
MAXES...BUT TOO COOL FOR MINS..SPCLY THU NGT WHEN WELL BE IN THE
WARM SECTOR WITH TDS PUSHING 70. DEPENDING THE FNTL MVMNT...COULD
SEE POTNL FOR SOME +RA ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A COLD FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE FORECAST AREA
ON FRIDAY NIGHT. THE HIGH AMPLITUDE...HIGH PWAT PATTERN OFFERED UP BY
THE ECMWF...AND NOW THE 12Z GFS SUGGESTS POTENTIAL FOR VERY HEAVY RAINFALL.
STILL PLENTY OF UNCERTAINTY IN TIMING WITH THESE PATTERNS...BUT GIVEN
OVERALL RUN-RUN CONSISTENCY IN THE ECMWF AND EXPECTATIONS OF HPC...WE
THINK IT IS OK TO NOW INCREASE TO LIKELY POPS ON FRIDAY NIGHT. IF
THE FRONT MOVES THROUGH ON SCHEDULE...THE REST OF THE WEEKEND LOOKS
REASONABLY DRY WITH JUST A CHANCE OF SHOWERS WITH THE TRAILING UPPER
TROF ON SATURDAY...OTHERWISE HIGH PRESSURE BUILDS IN THROUGH MONDAY.
PATTERN BECOMES A BIT MORE NWLY WITH A FAST MOVING TROF AND SOME
SHOWERS PSBL TUESDAY.

TEMPERATURES WILL BE COOLING DOWN TO MORE SEASONAL NORMS DURING
THIS PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR IS EXPECTED INTO THIS EVENING...HOWEVER SCATTERED TS ARE
WILL MOVE ABOUT CNY AND NEPA THIS AFTERNOON AND EARLY EVENING AS A
WEAK UL DISTURBANCE MOVES FROM EASTERN OH ACROSS NRN PA. PERIODIC
MVFR CIGS/VSBYS ARE POSSIBLE WITHIN ANY TS AFFECTING TERMINAL
OPERATIONS. CONVECTIVE ACTIVITY IS EXPECTED TO WANE LATER THIS
EVENING WITH LOSS OF HEATING AND PASSAGE OF DISTURBANCE. OVERNIGHT
BECOMES TRICKY THEN WITH HIGH DWPTS CONTINUING AND A LIGHT WIND
FLOW. CIGS SHOULD SCATTER OUT SOMEWHAT BEFORE 06Z...BUT THEN
MVFR STRATUS AND LIGHT MVFR/IFR FOG IS LIKELY TO FORM AROUND
SUNRISE. MVFR CIGS WILL SLOWLY LIFT DURING THE MORNING TO BKN VFR
BY 18Z. ADDITIONAL CONVECTIVE ACTIVITY WILL BE POSSIBLE LATER
WEDNESDAY MORNING AND DURING THE AFTERNOON AS A SURFACE COLD FRONT
DRIFTS INTO THE AREA.

OUTLOOK...

WEDS NIGHT...VFR/MVFR.
THURS...VFR/MVFR. CHC SHRA/TS
FRI...MVFR/IFR. CHC RAIN/TS
SAT...VFR.
SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Aug 18, 8:47 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
947 AM EDT TUE AUG 18 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191400-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
947 AM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE OVER THE REGION THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 18, 12:02 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
102 PM EDT TUE AUG 18 2009

NYZ036-044-045-181745-
CHENANGO NY-CORTLAND NY-MADISON NY-
102 PM EDT TUE AUG 18 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CORTLAND...
NORTHWESTERN CHENANGO AND SOUTHWESTERN MADISON COUNTIES...

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CUYLER...AND
  MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH OTSELIC AT 110 PM EDT...
  SHEDS AT 115 PM EDT...
  OTSELIC AT 125 PM EDT...
  GEORGETOWN AND ERIEVILLE AT 130 PM EDT...
  SOUTH LEBANON AT 135 PM EDT...
  LEBANON AND WEST EATON AT 140 PM EDT...
  EARLVILLE AND EATON AT 145 PM EDT...

THIS STORM MAY PRODUCE SMALL HAIL AND STRONG GUSTY WINDS.

MSE
Special weather statement, Aug 18, 1:58 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EDT TUE AUG 18 2009

NYZ015-016-181945-
SENECA NY-YATES NY-
258 PM EDT TUE AUG 18 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA AND NORTHERN YATES
COUNTIES...

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ITALY...AND
  MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITALY HILL AND VINE VALLEY AT 305 PM EDT...
  FRIEND AND MIDDLESEX AT 310 PM EDT...
  FRIEND AND POTTER AT 315 PM EDT...
  PENN YAN AT 320 PM EDT...
  BENTON AND FERGUSON CORNERS AT 325 PM EDT...
  BELLONA STN AND DRESDEN AT 330 PM EDT...
  WILLARD AT 335 PM EDT...
  MAC DOUGALL AND ROSE HILL AT 340 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.

SCHAFFNER
Special weather statement, Aug 18, 2:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT TUE AUG 18 2009

NYZ024-182000-
CHEMUNG NY-
327 PM EDT TUE AUG 18 2009

...STRONG THUNDERSTORM WILL AFFECT CHEMUNG COUNTY...

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PINE CITY...AND
  MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELMIRA AND SOUTHPORT AT 335 PM EDT...
  LOWMAN AND HORSEHEADS AT 340 PM EDT...
  BREESPORT AND HORSEHEADS NORTH AT 345 PM EDT...
  BREESPORT AT 350 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS.

MSE

The radar

The Binghamton radar (KBGM), 75 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
August 18, 2:55 PM EST
Where
Schuyler County, Burdett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.420, -76.850

Two trees were knocked down in Burdett.

Thunderstorm Wind, Chenango

When
August 18, 4:35 PM EST
Where
Chenango County, 1.68 mi ENE of Genegantslet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.360, -75.770

Thunderstorms winds knocked down trees blocking a few roads.

Thunderstorm Wind, Otsego

When
August 18, 5:20 PM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.450, -75.070

Several trees and wires were blown down.

Flash Flood, Broome

When
August 18, 6:51 PM EST to 8:51 PM EST
Where
Broome County, 0.77 mi S of Endicott to 0.76 mi S of Endicott
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.109, -76.050

The Oak Hill underpass was flooded.

Flash Flood, Broome

When
August 18, 6:51 PM EST to 8:51 PM EST
Where
Broome County, 1.13 mi SSE of Binghamton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.104, -75.894

The underpass was flooded at Court Street and Alice Street.

Heavy Rain, Tioga

When
August 18, 7:10 PM EST to 7:30 PM EST
Where
Tioga County, 1.03 mi W of Tioga Terrace
Reported by
NWS Employee
Coordinates
42.050, -76.140

Rainfall measured 0.92 inches in about 20 minutes.

Flash Flood, Broome

When
August 18, 7:45 PM EST to 10:45 PM EST
Where
Broome County, 0.93 mi ENE of Johnson City to 1.23 mi ENE of Stella
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.135, -75.933

Glenwood Road was closed due to flooding, with a couple of feet of water covering the road.

Flash Flood, Broome

When
August 18, 8:00 PM EST to 10:00 PM EST
Where
Broome County, 0.6 mi S of Endicott to 0.66 mi SSE of Endicott
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.111, -76.048

Moderate flooding occurred after the area received 1.67 inches of rain from 7 pm to 8 pm, with another 0.17 inches from 8 pm to 9 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193407, 193406, 193408, 193401, 193403, 193405, 193397, 193399.